I have just been told that my results are in for my dexa scan. I am not able to see the doctor until Tuesday but was told there was some evidence of oesteoporosis in my hip. I thought the pains were from armidex.I would appreciate some feedback from anyone who has had this and the treatment they had, side effects and long term effect the condition has had on them and their life.
I had a DEXA scan and the consultant said that he was amazed that I had broken nothing yet. The solution is easy. Adcal D tablets plus bisphosphonates by IV every 6 months. Not a problem really. The first lot of Zometa ran me over! Felt as if I had very bad flu. Second was easy-peasy. Have another DEXA scan soon to see how it is going. No long term effects at all!
Mind you I think my bone thinning may have been happening anyway so I for one am glad it was caught early, rather than just from the Arimidex. I am now 57. Not sure how old you are my dear?
Take care Rachy
I am just about to start taking Arimidex. I am 53 years young. I have never had hormone treatment. Never taken the pill and sailed through the menopause so not sure what to expect from Arimidex. I have arthritis but the onc is aware so it must be ok for me to still have Arimidex.
Any thoughts anyone?
Thanks for your replies. I am 40 (just) and was dx at 38 ! I did have a total hysterectomy at 33 for endemetirois so had to take hrt which i did until dx in 2008. Hrt probably didn’t help the bc but may have stopped oesteoporosis. I was stuck with that choice then - even then i worried about bc because my mum had it in her forties but I was told I would be more at risk of bone thinning than bc from hrt so have been very unlucky and got both. I was very angry when I heard about the bone thinning as it is yet another thing that cancer has taken from me.
I was post menopausal too when I started taking Arimidex (Nov 07). I haven’t really had a problem with it apart from some slight stiffness when getting up in the morning. Which passes very quickly. I had taken the pill, but never HRT and had no problem with a normal menopause. Hopefully you will be just fine my dear. I am now 57 (just) by the way.
Thanks for that Dilys. I was beginning to panic a bit there!!!
Good luck to everyone on therapy whatevr it is!. XXXX
Hello everyone, The dexa scan full results have been given to me now and do not make good reading. One hip has oesteoporosis and the other hip and spine show oesteopenia. I am now on alendronic acid for this and have to have a complete change in my life style. Is there anything this cancer does not rob you of ? I am in shock and do not which way to turn and to say I am upset is an understatement.
I understand how shocked and upset you feel. I was diagnosed with severe OP in both spine and hip two years after my bc diagnosis. I was taken off the Arimadex as it was not necessary for me to take anyway. I take Protolos and Calcichew and so far, touch wood, have not broken anything. You should not have another DEXA for 2-3 years as it takes that long to show improvement on the scan.
A very good website is: nos.org.uk (National Osteoporosis Society). They have very helpful nurses who you can speak to on the phone, they have heaps of information leaflets which they can send you, and they also have a forum. I went to their Members’ Day last year and learned so much.
Incidentally osteoporosis does not cause pain, unless you break a bone, but I found Arimadex made my joints ache.
Good luck, there is life after OP! x
Do you mind me asking how long you have been on Protelos and how you get on with it? I haven’t heard of anyone else taking this.
I have osteoporosis in both spine and hip and having read the blurb on Alendronic acid I didn’t fancy the side effects so the other alternative was Protelos. I’m a bit unlucky to react badly to most drugs so at the moment the packet of Protelos is back in the cupboard as the first dose ( and only a quarter dose ) made me feel so sick. I felt sick for 4 days on that small dose. I would persevere if I thought it would wear off but the thought of more nausea after all the treatment doesn’t really appeal.
Good fun this cancer business isn’t it?
Hi, I had a Dexa scan when I started Arimidex at age 58 (i’m now 59). The result was severe osteoporosis in both hips and spine. I was shocked at the severity, but not surprised about the osteoporosis as I have always been slightly built and slim.
I never took HRT, breast fed my two children for a year each, and had a relatively early menopause at 47, having had one ovary removed when I was 29, due to a twisted ovarian cyst.
I was prescribed Alendronic Acid once weekly and daily calcium tablets. I find it difficult to remember to take the Alendronic Acid, as it has to be taken first thing in the morning with plain water, and yo have to remain upright for half-an-hour to an hour after taking it. All I want when I wake up is a nice cup of tea!!!
I asked my oncologist if the intravenous method would be better, but he says it carries a higher risk of causing jaw necrosis than the tablets.
I have been on Protelos for two years now (I started it one year after bc, not two). I didn’t fancy the side effects of the bisphosphonates, although the Marsden did give me one infusion of Pamidronate to get me started. It was very difficult to get Protelos on the NHS but I asked the Marsden to prescribe it for me.
I have had absolutely no side effects (that I know of), so I don’t know how long the sickness may last. I think you were quite unlucky to feel so sick, I think it is unusual for that to happen, but it does say on the leaflet that it can cause sickness (I think). If you phone the nurses on the NOS helpline they may be able to tell you if the sickness is likely to continue. Have you been on treatment for long and are you OK with it?
Justme, so sorry to hear you too have severe OP, I was also diagnosed at age 58 and am slim. It is a shock isn’t it, especially after bc, I think it makes you lose faith in your own body!
Hi I switched from alendronic acid (as you say, Justme, a right pain to take) to ibandrondic acid (in the form of a Bonviva tablet once a month) plus Cacit D3 a few years ago.
Altho’ you have to take it on an empty stomach, stand or sit up for an hour and not eat or drink anything except water for an hour afterwards too, I’ve found taking it once a month far less of a faff - and you can either take it on the same date or every four calendar weeks, whichever you prefer.
And it’s working, too. I had a DEXA scan in January and, according to their graph, my spine is now as good as a normal 40 year old’s (you could have fooled me) - I’m 52 and had my ovaries removed when I was 38. Hips also spot on, too.
What is Protelos?
Thank you all for your feedback. It really helps to know that i am not the only one with osteoporosis. It is a side effect that seems to be kept quiet. I am changing my life style as i know it will improve my bone strength - I had started smoking again since my dad died suddenly in October but have given up again 2 days ago as was told it was very bad for my bones as well as bad for everything else. i could do other things ito help but I think smoking is the biggie and even if i do just that, I know i will be fitter and healthier (and richer !!)
Sympathise with you. Had struggled with smoking for year and years. Only got it under control when my husband was in intensive care for three weeks last winter with bronchial pneumonia. Better off in all ways without it. But still could murder sometimes for one! Just not worth it any more. Up to a point I am glad I smoked. What do non smokers do to improve their health?
Take care my dear
smoking again ! couldn’t cope with the crying, miserable moods etc. I don’t know what else to do to stop and to stop eating junk food. nothing seems to work without making me feel suicidal in the process.
Rachy - am so sorry you are feeling so low. Do please go and see your GP as there is medication you can take to change your mood. We are all here for you and do let us know how you get on. I send you a big hug XX
Thank you Olivia for your concern. It does help to know I am not alone. Unfortunately for me, i have had depression and mood problems for years before bc so the current situation is making them worse. i am on quite alot of medication already but it is obviously not working. I will see my GP next week as i know i should not be feeling like this.
Thank you all